Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: TCA and MAOI Combo- Thanks

Posted by Annie on November 13, 1998, at 15:49:56

In reply to Re: TCA and MAOI Combo?? Help anyone?, posted by Toby on November 12, 1998, at 14:55:57

> If your doctor is good, you trust him, and get to see him pretty often, then that combo can be a worthwhile effort, especially if you have tried other combinations without benefit. You have to stick with the MAO diet very carefully. It is dangerous to add a tricyclic to an MAOI but can be OK (sometimes) to add an MAOI to a tricyclic. The reason is that the tricyclic can increase the blood level of the MAOI but not the other way around, so adding a small dose of MAOI to the tricyclic won't tend to cause a toxic level of MAOI and won't do anything to the tricyclic level. According to the 2nd edition of Psychotropic Drugs by Ward and Maxmen, it is safer to add an MAOI to doxepin, amitriptyline or trimipramine but should avoid adding an MAOI to imipramine, desipramine, venlafaxine, bupropion or SSRI's. Nevertheless, talk to your doctor and see what the exact plan is to monitor your blood levels of both medications and what his thinking is about the above cautions on adding an MAOI to other medicaitons. Good luck.>

Thanks for your advice. I talked with my doctor and I feel somewhat better. We talked about risk to benefit ratio and I've got to admit, it made sense. I'll get the results of the latest plasma
levels on Monday and then we'll decide where to go from here. I've been on MAOIs before, so I understand how important it is to stick to the diet. It took me years to find this doctor(and get his agreement to treat me) who is an expert on refractory depression and I trust both his expertise and his caring. It's just a scary combination and I hoped someone here had tried it and lived to tell the tale. I appreciate the information about the TCAs best used with MAOI. I may have to switch from desipramine anyway due to some side effects he found concerning. I am hopeful and that is, at least, a start.




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Annie thread:1216